Summaries of health policy coverage from major news organizations
Bristol-Myers Squibb Warns Doctors of Potentially Fatal Reaction to Antiretroviral Zerit
Bristol-Myers Squibb Co. has issued a letter to health care workers warning that some HIV-positive patients taking its antiretroviral drug
Zerit, or stavudine, have developed a potentially fatal neuromuscular reaction to the drug,
Bloomberg News/New York Times reports (Bloomberg News/New York Times, 3/30). The letter, which is dated February 2002 but was posted to the FDA site on Friday, also "remind[s]" doctors that lactic acidosis -- a
build-up of acid in the muscles -- is a possible side effect of nucleoside analogues, the class of drugs to which Zerit belongs. The letter states that the "rare occurrences" of neuromuscular weakness, "mimicking the clinical presentation of Guillain-Barre syndrome," have occurred in patients who were taking Zerit in combination with other antiretroviral drugs, who had "lactic acidosis or symptomatic hyperlactatemia" and who continued on therapy despite symptoms. "Some cases were fatal," the letter notes without giving details. Doctors should discontinue the use of Zerit in patients taking the drug who develop muscle weakness, the letter states, adding that symptoms following discontinuation "may continue or worsen" (Bristol-Myers Squibb letter, February 2002).
This is part of the KHN Morning Briefing, a summary of health policy coverage from major news organizations. Sign up for an email subscription.